Format

Send to

Choose Destination
Klin Monbl Augenheilkd. 1988 Mar;192(3):244-7.

[Visual disorders caused by diphenylhydantoin: clinical and electro-ophthalmologic findings].

[Article in German]

Author information

1
Arbeitsgemeinschaft II. Physiologische Abteilung, Max-Planck-Institut für Physiologische und Klinische Forschung Bad Nauheim.

Abstract

In 1981 a 47-year-old white woman was given a total of 9 g of DPH for treatment of epilepsy. A rare hereditary defect in the metabolism of this drug caused toxic blood levels for about three months and led to persistent neurologic and ophthalmologic disturbances. In addition to an atrophy of the cerebellum, demonstrated by a CT scan, the predominant ophthalmologic findings were bilateral reduced visual acuity (0.1) and restricted visual fields (15 degrees). Despite intensive clinical and electrophysiologic investigations it proved impossible to localize the site of damage in the ascending visual pathway. Only VECP to patterns of low contrast (0.2) exhibited a pathologic response. It was concluded that persistent visual disturbances due to DPH intoxication are caused by a more centrally located action of this drug.

PMID:
3374014
DOI:
10.1055/s-2008-1050110
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Georg Thieme Verlag Stuttgart, New York
Loading ...
Support Center